Tornadoes · United States · Iowa · 2021

EF1 tornado, Pella Muni Arpt to Pella, Iowa, June 20, 2021

From Pella Muni Arpt to Pella, this EF1 tornado ran 1.5 miles across Marion County on June 20, 2021, touching down at 6:40 PM CDT and reaching 150 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 20, 2021
Touchdown
6:40 PM CDT (23:40 UTC)
Lifted
6:44 PM CDT (23:44 UTC)
On the ground
4 minutes
Path length
1.5 miles (2.4 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Marion County
Touchdown point
41.428, -92.974
Lift-off point
41.424, -92.946
Record number
2106201740-01

The damage survey

14 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms developed ahead of an advancing cold front. Storms produced some large hail up to two inches in diameter. A tornado occurred just west of Pella producing EF1 damage.

Tornado touched down near Pella just to the northeast of the 195th Avenue and Highway 163 intersection. The tornado tracked east-southeast for nearly 1.5 miles, dissipating just east of 210th avenue. Tree damage and some structural damage to outbuildings was found, along with some shingle and siding damage to residences in the path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

3 minutes of warning. NWS DMX issued a tornado warning for this county at 23:37 UTC, 3 minutes before the tornado touched down, in force until 00:00 UTC.

The county was under a severe thunderstorm watch, issued at 21:02 UTC and running to 01:54 UTC.

Issued (UTC)ExpiredProductOffice
21:02 UTC01:54 UTCSevere Thunderstorm WatchDMX
22:55 UTC23:45 UTCSevere Thunderstorm WarningDMX
23:37 UTC00:00 UTCTornado WarningDMX
23:59 UTC00:08 UTCTornado WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 20, 4:39 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 20, 4:39 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
439 PM CDT Sun Jun 20 2021

.DISCUSSION.../Tonight through Sunday/
Issued at 435 PM CDT Sun Jun 20 2021

21Z SEVERE THREAT UPDATE FOR TONIGHT: Low pressure has moved into
southeast Minnesota with the cold front just entering far
northwest Iowa and an upper-level jet streak entering southern
Minnesota and NW Iowa. The low is expected to continue to track
eastward across southern Minnesota through the afternoon hours
bringing the cold front with it passing northwest to southeast
through Iowa this afternoon into evening.

CAMs still hint that storms will initiate along and ahead of this
approaching cold front. Plenty of 0-3km CAPE, 2000-3000 J/kg of
MLCAPE, and 50 knots of wind shear along with steepening lapse rates
are expected in the warm sector. Our main window for convection
looks to be 3-9pm starting in northern Iowa, where convection has
initiated. However, storms have been slow to take off likely to
inhibition concerns.

The main concerns with the storms this afternoon and evening
continue to be large hail and damaging wind gusts, but a tornado or
two cannot be ruled out in our far eastern counties, though the main
tornado risk is likely further east where soundings show winds are
better backed with height.

The overall severe threat appears to be along and north of a
Pocahontas to Tama county line, with a secondary area of concern
over south central to southeast Iowa, where storms will likely be
more isolated, but still have the potential to be strong to severe.
These two areas are reflected in Severe Thunderstorm Watches #293
and #294 with storms expected to intensify along the front moving
across the state with large hail and damaging wind as the main
threats.

Forecast Highlights Monday through Sunday:
-- Cooler temperatures with lower humidity Monday and Tuesday.
-- Return to normal to above normal temperatures mid-week.
-- Next rain chances Tuesday with better storm chances later
Thursday into Friday.

THIS WEEK: After the cold front passes through the state tonight,
cooler temperatures and drier air are expected to start the work
week beneath a longwave trough. High temperatures on Monday will be
in the upper 60s to low 70s and in the 70s to low 80s on Tuesday.
Dew points will be back in the 40s, making for some very nice days
to start the week!

Shower and storm chances return later Tuesday but any severe risk is
tied to moisture return which may be limited with northwest flow
aloft, though with low-level theta-e advection moving into the state
and some modest instability a few stronger storms could occur,
provided moisture return takes place, but widespread thunderstorms
or severe weather seems unlikely at this time. As the longwave
trough pushes east on Wednesday, ridging returns as do warmer
temperatures. A trough and associated front on Thursday brings
higher chances for storms, later Thursday into Friday, with dry and
slightly cooler temperatures to start the next weekend.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1242 PM CDT Sun Jun 20 2021

Clearing after the showers and thunderstorms this morning has
occurred from much of western to central Iowa, though some MVFR
CIGs are streaming in ahead of the approaching front in NW Iowa,
thus added tempo group of lower CIGs at KFOD. Additional showers
and storms are expected to develop by 20-21Z, some of which could
be severe, but will exit our CWA by about 2Z. Behind the cold
front, gusty northwest winds are expected overnight into Monday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...KCM/Small
AVIATION...KCM/Small
Hazardous weather outlook, Jun 20, 2:43 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
243 PM CDT Sun Jun 20 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
243 PM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible this afternoon and this evening. Some
of the storms may be severe, with large hail and damaging winds
the primary threat. A tornado or two cannot be ruled out
especially across portions of north central and northeast Iowa.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorm chances continue through the upcoming week.
The threat for severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and this evening.

Zogg

In the hours before

Special weather statement, Jun 20, 3:38 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Des Moines IA
338 PM CDT Sun Jun 20 2021

IAZ047-059-060-202115-
Boone IA-Polk IA-Dallas IA-
338 PM CDT Sun Jun 20 2021

...Thunderstorm With Small Hail Developing over Northern Dallas
County...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Perry, moving east at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Perry, Madrid, Granger, Woodward, Big Creek Lake, Saylorville Lake,
Dawson, Bouton, Perry Municipal Airport and Big Creek State Park.

LAT...LON 4186 9417 4189 9416 4188 9373 4173 9378
      4180 9423 4186 9423
TIME...MOT...LOC 2036Z 271DEG 30KT 4183 9408

REV
Local storm report, Jun 20, 4:43 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             5 NNE AFTON             41.09N 94.15W
06/20/2021  E2.00 INCH       UNION              IA   TRAINED SPOTTER

&&

AK
Local storm report, Jun 20, 5:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             4 ESE OAKLAND ACRES     41.69N 92.76W
06/20/2021  E1.25 INCH       POWESHIEK          IA   PUBLIC

&&

AK
Local storm report, Jun 20, 6:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 NNE LEON              40.76N 93.75W
06/20/2021                   DECATUR            IA   FIRE DEPT/RESCUE

            GRAIN BIN REPORTED LAYING THE MIDDLE OF US
            HWY 69. REPORTED BY OSCEOLA FIRE DEPT. TIME
            ESTIMATED FROM RADAR.

&&

JAZ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

11.7 hours before the tornado, 206 km from the path. June 20, 2021.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -93027, lifted condensation level 2060 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2021-06-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 102 square meters per square second, 0 to 6 km bulk shear 21 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-93027 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

0.3 hours after it, 206 km from the path. June 21, 2021.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1058 joules per kilogram, CIN -19, lifted condensation level 1009 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 174 square meters per square second, 0 to 6 km bulk shear 52 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
1851 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.8
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The radar

The Des Moines radar (KDMX), 72 km away, was scanning. The volume nearest the touchdown began at 23:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:41 UTCHAIL 1.254 Ese Oakland AcresPoweshiek, IA
23:43 UTCTORNADO2 Nnw PellaMarion, IAPICTURE ON SOCIAL MEDIA.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 20, 2021

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 203:07 PM EDTEF0Chowan, NC3.075$25,000
June 208:06 PM CDTEF1Dubuque, IA3.430
June 209:23 PM EDTEF1Lenawee, MI2.7125$250,000
June 2010:54 PM CDTEF0DuPage, IL0.475
June 2011:02 PM CDTEF3Naperville–Woodridge tornado, IL17.660011
June 2011:08 PM CDTEF0Will, IL4.8200
June 2012:11 AM CDTEF0Porter, IN3.3150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.